Ban the administration of volatile anesthetics after the injection of succinylcholine! Mark Gerbershagen, University of Witten-Herdecke 22 April 2014 We would like to thank Klingler et al. for their data showing that 80 % of fulminant malignant hyperthermia crises occur after the combined administration of succinylcholin and volatile anesthetics. Fulminant MH reactions after mono-administration of volatile anesthetics are less likley, after mono-administration of succinylcholin very unlikely. It is tempting to speculate that the avoidance of the potentially lethal combination of volatile anesthetics and succinylcholine would have diminished the MH reaction to an abortive or moderate course in some or even in the majority of cases. There exist unbelievable little medical indications, to nowadays justify the combination of volatile anesthetics and succinylcholine (only exception: general anesthesia for cesaerian delivery). In all other cases the combination of these agents is not „lege artis“ and logically consistent should therefore be banned. After the general decline in the use of succinylcholine in favor of the non-depolarising muscle relaxants and after the introduction of propofol, the prohibition of the combined application of succinylcholine and volatile anesthetics would be the biggest patient safety relevant step in MH in the last 20 years. We owe it to young patients like Stephanie Kuleba, who died in a fulminant MH crisis 2008 after receiving the combination of succinylcholine and isoflurane without medical necessity for an elective outpatient breast surgery (Same-day surgery 2008 32 95). Likewise we owe it to a expectant mother and her newborn in Germany. The mother died during a cesearian delivery in a fulminant MH crisis leaving a newborn half-orphan behind. General anesthesia for cesearian delivery is probably the only medical indication for the combination of succinylcholin and volatile anesthetics, because of the risk reduction for the newborn. Nevertheless, after transection of the umbilical cord propofol can and - we claim - should be administered instead of volatile anesthetics. Any reduction of administration time of the volatile anesthetic reduces the likelihood of fulminant MH crisis in (undiagnosed) MH patients. With this procedure the expectant mother might still be alive. Certainly you can take up the position that every anesthetist has to be able to diagnose and treat a MH-reaction anytime perfectly. However, patient safety knowledge teaches use that mistakes which can be made, will be made. Therefore it is tremendously important to search for systematic errors and eliminate them. The combined administration of succinylcholine and volatile anesthetics is such a systematic error. Ultimately, we owe it to all of our mostly young undiagnosed MH-patients to ban this potentially lethal drug combination. Competing interests no competing interest.